Diabetic ketoacidosis

USMLE Step 2 CKDifficulty: mediumLast updated:

A 22-year-old woman with type 1 diabetes mellitus presents with 2 days of vomiting, abdominal pain, and polyuria after running out of insulin. She is tachycardic with dry mucous membranes and deep, rapid respirations. Laboratory studies show:

  • Glucose: 512 mg/dL
  • Sodium: 132 mEq/L
  • Potassium: 3.0 mEq/L
  • Chloride: 96 mEq/L
  • Bicarbonate: 9 mEq/L
  • Venous pH: 7.14
  • Serum beta-hydroxybutyrate: markedly elevated

An infusion of 0.9% saline is started.

Which of the following is the most appropriate next step in management?

Answer and explanation

Correct answer: E. Give IV potassium chloride and delay insulin until the hypokalemia is corrected

This patient has diabetic ketoacidosis: hyperglycemia, ketonemia, and a high anion gap acidosis (132 − (96 + 9) = 27 mEq/L, pH 7.14). Total-body potassium is depleted in DKA, and insulin shifts potassium into cells, so starting insulin while serum potassium is already low risks severe hypokalemia and arrhythmias. The 2024 ADA/EASD/JBDS/AACE/DTS consensus on hyperglycemic crises states that when admission potassium is below 3.5 mmol/L (mEq/L), potassium replacement should begin at about 10 mmol/h and insulin should be delayed until potassium rises above 3.5 mmol/L. Older references (e.g. the 3.3 mEq/L threshold) are superseded by this consensus. Fluids continue meanwhile; insulin (e.g. regular insulin by continuous infusion) is started once potassium exceeds 3.5. Bicarbonate is considered only in severe acidosis (pH < 7.0); her pH is 7.14.

Each option explained

  • A. Give IV sodium bicarbonateIncorrect. Routine bicarbonate is not recommended; it is considered only in severe acidosis (pH < 7.0), and it would also worsen hypokalemia.
  • B. Give subcutaneous insulin glargine and discharge with follow-upIncorrect. A patient with moderate-to-severe DKA and electrolyte derangement needs inpatient IV management.
  • C. Switch the IV fluid to 5% dextrose in waterIncorrect. Dextrose is added only when glucose falls during insulin therapy; initial resuscitation uses 0.9% saline.
  • D. Start a continuous IV regular insulin infusion at 0.1 unit/kg/hour immediatelyIncorrect. With potassium 3.0 mmol/L, insulin should be delayed until potassium is above 3.5 mmol/L, because insulin will lower potassium further.
  • E. Give IV potassium chloride and delay insulin until the hypokalemia is correctedCorrect. With potassium below 3.5 mmol/L, start potassium replacement (about 10 mmol/h) and delay insulin until potassium exceeds 3.5 mmol/L.

Key point

In DKA, if serum potassium is below 3.5 mmol/L, replace potassium first and delay insulin until potassium is above 3.5 mmol/L.

From the source

“in such cases, potassium replacement should begin at a rate of 10 mmol/h, and insulin therapy should be delayed until the potassium level increases to >3.5 mmol/L”

Sources

  1. Umpierrez GE et al. Hyperglycemic Crises in Adults With Diabetes: A Consensus Report (ADA, EASD, JBDS, AACE, DTS). Diabetes Care 2024;47(8):1257–1275.
  2. Merck Manual Professional Version: Acute Complications of Diabetes Mellitus — Diabetic Ketoacidosis (full review Dec 2025).

Related calculators

Original practice questions written by Medelix from the cited sources — not official or past exam questions (NBME, USMLE or any other board). For study purposes only; not a substitute for clinical judgment. How our questions are made.